Missouri, 2015

Hail in Missouri, April 19, 2015

April 19, 2015 · NWS PAH · 3 events in 2 counties and zones

A thunderstorm complex moved eastward across northern Arkansas during the evening hours. The northern edge of this complex grazed southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A thunderstorm complex moved eastward across northern Arkansas during the evening hours. The northern edge of this complex grazed southeast Missouri. A few of the storms produced hail up to the size of quarters. The storms formed along a pre-frontal surface trough that extended from southeast Missouri down the Lower Mississippi Valley. The storms were further enhanced by a 500 mb speed max spreading across Arkansas toward the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 1:38 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 19, 1:38 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT SUN APR 19 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 235 PM CDT SUN APR 19 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS AS AN UPPER CLOSED LOW OPENS AND TRACKS
EAST NORTHEAST OUT OF THE SOUTHERN PLAINS AND ACROSS OUR REGION. IN
THE PROCESS IT WILL PUSH A COLD FRONTAL BOUNDARY ACROSS OUR CWA.
WITH PLENTY OF MOISTURE...WIND SHEAR...AND INSTABILITY IN
PLACE...THE PASSAGE OF THE FRONT AND UPPER ENERGY MAY PRODUCE A FEW
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

ACTIVITY SHOULD BEGIN TO DIMINISH FROM SOUTHWEST TO NORTHEAST
STARTING LATE TONIGHT INTO MONDAY MORNING IN THE WAKE OF THIS
SYSTEM. HIGH PRESSURE WILL THEN KEEP THE REGION DRY AND COOLER FROM
MONDAY AFTERNOON THROUGH TUESDAY MORNING.

PRECIPITATION CHANCES MAKE THEIR WAY BACK INTO THE FORECAST TUESDAY
AFTERNOON INTO TUESDAY NIGHT WITH THE APPROACH AND PASSAGE OF A
FRONT COMBINED WITH DEEPER MOISTURE AND BROAD CYCLONIC FLOW ALOFT.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 235 PM CDT SUN APR 19 2015

MODELS ARE COMING INTO A BIT BETTER AGREEMENT WITH REGARDS TO THE
WEATHER FOR MID TO LATE WEEK AND INTO THE WEEKEND...BUT TIMING
ISSUES REMAIN. WE START OUT THE PERIOD BY MONITORING A FRONTAL
BOUNDARY ADVANCING FROM THE NORTH ON WEDNESDAY...WHICH IS IN
ASSOCATION WITH A LARGE UPPER LEVEL CLOSED LOW SYSTEM NORTH OF THE
GREAT LAKES. THE GFS CONTINUES TO BE QUICKEST IN PUSHING THIS
FEATURE THROUGH THE AREA. THE 00Z ECMWF IS ABOUT 6 HRS SLOWER AND
LINGERS PRECIPITATION IN OUR SOUTHERN COUNTIES INTO WEDNESDAY
EVENING...WHILE THE LATEST RUNS OF THE GFS INDICATE WE SHOULD BE
DRY. HOWEVER...THE 12Z ECMWF IS VASTLY DIFFERENT AND SHOWING A
FAIRLY DRY FROPA AND NOW MUCH FASTER...EVEN FASTER THEN THE GFS.
WILL MAINTAIN LOW POPS. HIGH PRESSURE WILL STEADILY BUILD INTO THE
AREA SOMETIME WEDNESDAY NIGHT THOUGH...AND DRY THINGS OUT.

AS WAS THE THOUGHT ON YESTERDAYS DAY SHIFT...THURSDAY CONTINUES TO
LOOK MAINLY DRY AS HIGH PRESSURE REMAINS ENTRENCHED OVER THE REGION.
AN UPPER LEVEL RIDGE TO OUR WEST WILL SLOWLY SHIFT EAST THURSDAY
NIGHT INTO EARLY FRIDAY. THE 12Z GFS/ECMWF MODELS INDICATE THAT WE
COULD HAVE SOME ENERGY TOP THE RIDGE WHICH MIGHT RESULT IN SOME RAIN
SOMETIME IN THE THURSDAY THROUGH FRIDAY TIME FRAME...AS A NEW SYSTEM
CRASHES INTO THE BAJA AND MOVES INTO THE FOUR CORNERS REGION.
HOWEVER...THE GFS INDICATES THAT ANYTHING THAT FELL WOULD BE LIGHT
AND THE ECMWF ONLY BRINGS US A GLANCING BLOW TO OUR SOUTHWEST...SO
WILL LEAVE IT DRY FOR NOW.

MUCH BETTER CHANCES WILL LIKELY ARRIVE FRIDAY NIGHT INTO SATURDAY AS
THE AFOREMENTIONED SYSTEM MOVES OUT INTO THE CENTRAL PLAINS. THIS
TIMING HAS BEEN FAIRLY CONSISTENT AND GFS ENSEMBLES ALSO SUPPORT
THIS SCENARIO...SO HIGHER POPS ARE WARRANTED EVEN THIS FAR OUT IN
TIME. THIS SYSTEM IS PRETTY PROGRESSIVE AND OTHER THAN SOME
LINGERING RAIN CHANCES IN THE EVENING HOURS ON SATURDAY...THE SYSTEM
WILL BE MOVING OUT OF THE AREA LATE SATURDAY NIGHT. HIGH PRESSURE
WILL MIGRATE BACK INTO THE AREA FOR SUNDAY WHICH WILL ALLOW DRY
CONDITIONS TO RETURN.

HIGHS WILL BE GENERALLY IN THE 60S/40S...WITH SOME LOCALES REACHING
CLOSE TO 70 ON CERTAIN DAYS. BUT ALL IN ALL...TEMPS WILL BE AT OR
BELOW NORMAL. IN ADDITION...TRYING TO FIND WHAT PERIODS TO ADD
THUNDER TO THE WEATHER GRIDS IS CHALLENGING SINCE MODELS ARE ALL
OVER THE PLACE WITH REGARDS TO WHERE AND WHEN THE BEST INSTABILITY
WILL SET UP WITH THESE VARIOUS EVENTS.

&&

.AVIATION...
ISSUED AT 1210 PM CDT SUN APR 19 2015

IFR/MVFR CIGS AND VCSH EARLY SHOULD IMPROVE TO VFR THIS AFTERNOON
INTO THE EVENING HOURS...THEN DIMINISH BACK TO MVFR/IFR WITH
SHRA/TSRA OVERNIGHT THROUGH EARLY MONDAY MORNING...THEN GRADUAL
IMPROVEMENT THE LAST FEW HOURS OF THE FORECAST. SOUTH TO SOUTHWEST
WINDS AOB 10 KNOTS WILL PREVAIL THROUGH MOST OF THE PERIOD...THEN
VEER AROUND TO THE WEST TO NORTHWEST AT 12-14 KNOTS GUSTING UP TO
24 KNOTS IN THE WAKR OF A FRONTAL PASSAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...CW
Hazardous weather outlook, Apr 19, 2:46 AM CST, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT SUN APR 19 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS TODAY AND TONIGHT INCLUDE A MARGINAL RISK OF SEVERE
STORMS...WITH DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT SHOULD
ONE OCCUR. THE PRIMARY HAZARD WITH MOST STORMS WILL BE LIGHTNING
AND HEAVY RAIN.

MINOR TO MODERATE FLOODING CONTINUES ALONG MANY AREA RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OR PART OF THE
AREA WEDNESDAY INTO WEDNESDAY NIGHT...THEN AGAIN FRIDAY NIGHT AND
SATURDAY. NEITHER PERIOD PRESENTS AN APPRECIABLE RISK FOR SEVERE
WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT FOR POTENTIAL ACTIVATION LATER TODAY
OR TONIGHT.

In the hours before

Local storm report, Apr 19, 6:20 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             LYNNVILLE               36.56N 88.57W
04/19/2015  M0.75 INCH       GRAVES             KY   TRAINED SPOTTER

            DIME SIZED HAIL. DELAYED REPORT

&&

SP

The radar

The Paducah radar (KPAH), 106 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, New Madrid

When
April 19, 8:05 PM CST
Where
New Madrid County, Parma
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -89.820

Hail, New Madrid

When
April 19, 8:25 PM CST
Where
New Madrid County, 0.5 mi N of New Madrid
Measured
0.75 in hail
Reported by
Public
Coordinates
36.607, -89.530

Hail, Mississippi

When
April 19, 8:45 PM CST
Where
Mississippi County, East Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -89.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567004, 567005, 567006.